Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 23, 2008, 4:56 PM MDT for Morrill County, Nebraska. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 4:56 PM MDT (22:56 UTC)
- Expired
- Apr 23, 2008, 5:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Morrill County, NE
The radar
The Cheyenne radar (KCYS), 174 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:00 PM MDT | HAIL 0.88 | 3 Nw Broadwater, NE | |
| Apr 23, 5:15 PM MDT | TSTM WND GST 70 | 12 Se Bridgeport, NE | |
| Apr 23, 5:32 PM MDT | FUNNEL CLOUD | 6 Se Bridgeport, NE | HALF WAY BETWEEN THEM AND BRIDGEPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 12:52 PM MST | Tornado Watch | SPC | 146 days |
| Apr 23, 1:25 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 232257 SVRCYS NEC123-232345- /O.NEW.KCYS.SV.W.0001.080423T2256Z-080423T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 456 PM MDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 545 PM MDT * AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BROADWATER OR 8 MILES NORTH OF CAMP LAKE... OR 30 MILES NORTHWEST OF OSHKOSH...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROACH LAKE AND BOX LAKE BY 525 PM... PETERSON LAKE BY 530 PM... KLEMAN LAKE AND STORM LAKE BY 535 PM... RUSH LAKE BY 540 PM... GRUBNY LAKE AND MCCARTHY LAKE BY 545 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR CENTRAL NEBRASKA. LAT...LON 4197 10295 4197 10270 4145 10267 4145 10312 TIME...MOT...LOC 2256Z 197DEG 25KT 4159 10287 $$ JLH
2 follow-up statements
000 WWUS55 KCYS 232322 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 522 PM MDT WED APR 23 2008 NEC123-232345- /O.CON.KCYS.SV.W.0001.000000T0000Z-080423T2345Z/ MORRILL NE- 522 PM MDT WED APR 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR EASTERN MORRILL COUNTY... AT 517 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ROACH LAKE...OR 26 MILES SOUTH OF ALLIANCE...MOVING NORTH AT 29 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BOX LAKE BY 525 PM... PETERSON LAKE BY 530 PM... KLEMAN LAKE AND STORM LAKE BY 535 PM... RUSH LAKE BY 540 PM... GRUBNY LAKE AND MCCARTHY LAKE BY 545 PM... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR CENTRAL NEBRASKA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4197 10295 4197 10270 4145 10267 4145 10312 TIME...MOT...LOC 2322Z 197DEG 25KT 4176 10280 $$ JLH
000 WWUS55 KCYS 232347 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 546 PM MDT WED APR 23 2008 NEC123-232356- /O.EXP.KCYS.SV.W.0001.000000T0000Z-080423T2345Z/ MORRILL NE- 546 PM MDT WED APR 23 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORRILL COUNTY HAS EXPIRED... A TORNADO WARNING DOES REMAIN IN EFFECT HOWEVER FOR EASTERN MORRILL COUNTY UNTIL 6 PM MDT. THE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS ABOUT 5 MILES SOUTHEAST OF BRIDGEPORT MOVING NORTH TO NORTHEAST AT 30 MPH. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR CENTRAL NEBRASKA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4197 10295 4197 10270 4145 10267 4145 10312 TIME...MOT...LOC 2322Z 197DEG 25KT 4176 10280 $$ JLH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:08 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Apr 23, 1:08 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 108 PM MDT WED APR 23 2008 .SHORT TERM...TONIGHT THROUGH THU NIGHT... MAIN FOCUS IS ON THE POSSIBILITY OF SEVERE WEATHER LATER THIS AFTERNOON AND THIS EVENING PRIMARILY IN THE NEB PANHANDLE PORTION OF THE FORECAST AREA. SURFACE CYCLOGENESIS THIS AFTERNOON OVER SOUTHEAST WY AND NORTHERN CO IS ADVECTING MOIST AIR NORTHWARD AHEAD OF IT. THE INCREASING MOISTURE WILL BE LIMITED TO AREAS EAST OF THE MOUNTAINS...AND WILL INTERACT WITH A VIGOROUS SHORTWAVE TO TRIGGER STORMS EAST OF THE MOUNTAINS. THE STORMS ARE EXPECTED TO BE STRONGEST AND MOST NUMEROUS IN THE NEB PANHANDLE WHERE SOME SEVERE HAIL AND OUTFLOW WINDS ARE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DIE OUT BY MIDNIGHT TONIGHT WITH SOME SHOWERS POSSIBLE LATE TONIGHT. SURFACE LOW PRESSURE WILL MOVE EAST OF OUR FORECAST AREA LATE TONIGHT AND WILL PULL COOLER AIR SOUTHWARD BEHIND IT AS IT MOVES AWAY. COLD AIR ADVECTION WILL CONTINUE THU ON THE STRENGTH OF BRISK NORTHWESTERLY SURFACE WINDS. MOIST SOUTHWESTERLY FLOW ALOFT ALONG WITH POSITIVE VORTICITY ADVECTION WILL CONTINUE THU AS AN UPPER TROUGH MOVES OVER WY BY LATE THU. SURFACE CYCLOGENESIS PROGGED TO OCCUR OVER EASTERN CO THU WILL KEEP THE LOW LEVEL PRESSURE GRADIENT ENHANCED WITH A SURFACE TROUGH EXTENDING NORTHWESTWARD OVER THE FORECAST AREA. THE AIRMASS IS EXPECTED TO BE LESS UNSTABLE THU. IT WILL HOWEVER BE JUST UNSTABLE ENOUGH TO WARRANT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE SOUTHEASTERN TIER OF THE FORECAST AREA. HIGH TEMPERATURES THU WILL RANGE FROM THE MID 40S WEST OF THE MOUNTAINS TO MID 60S OVER SOUTHERN AND CENTRAL PORTIONS OF THE NEB PANHANDLE. THE UPPER TROUGH WILL MOVE OVER THE FORECAST AREA THU NIGHT WITH ANY PRECIPITATION EXPECTED TO END AFTER THE PASSAGE OF THE UPPER TROUGH AXIS. MOISTURE AND WINDS WILL GRADUALLY DECREASE THU NIGHT BUT MOISTURE AND DYNAMICS SHOULD LINGER LONG ENOUGH TO JUSTIFY A CONTINUED CHANCE OF PRECIPITATION OVER MOST OF THE FORECAST AREA. .LONG TERM...FRIDAY THROUGH WEDNESDAY... THE FILLING SHORTWAVE TROUGH WILL HAVE MOVED EAST OF THE CWA BY 12Z FRIDAY. THAT WILL PLACE THE REGION UNDER DRIER NORTHWEST FLOW ALOFT THROUGH FRIDAY. MODELS ARE SIMILAR IN MOVING A SHORTWAVE TROUGH OVER THE CWA ON SATURDAY WITHIN THAT NORTHWEST FLOW ALOFT. AN ASSOCIATED COLD FRONT MOVES ACROSS THE CWA BY 18Z SATURDAY WITH AT LEAST A SCATTERED COVERAGE OF SHOWERS MAINLY ALONG AND BEHIND THE FRONT. WILL INCREASE POPS A BIT ON SATURDAY AND LOWER TEMPERATURES SLIGHTLY. THE HEIGHTS ALOFT THEN RISE OVER THE CWA THROUGH TUESDAY WITH AS THE RIDGE ALOFT MOVES FROM THE WEST COAST FRIDAY TO OVER THE CWA TUESDAY. THE 12Z GFS DEVELOPS SOME QPF OVER PARTS OF THE CWA MONDAY NIGHT...BUT FOR NOW WILL KEEP THE ENTIRE PERIOD DRY AND MILD. AN UPPER LOW WILL DEVELOP JUST OFF THE PACIFIC NORTHWEST TUESDAY NIGHT AND NEXT WEDNESDAY ON MOST ALL MODELS AND PLACEMENT OF THE FEATURE DIFFERS SLIGHTLY. CYCLOGENESIS TAKES PLACE OVER CENTRAL WYOMING AND THE ADDED SURFACE FORCING AND DIFFLUENT FLOW ALOFT COULD BE ENOUGH FOR THE NEXT POTENTIAL STRONGER THUNDERSTORM EVENT NEXT WEDNESDAY AFTERNOON AND EVENING. && .AVIATION...THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE OVER THE WESTERN NEB PANHANDLE WITH REDUCED VISIBILITIES AND STRONG OUTFLOW WINDS POSSIBLE WITH THE STRONGER STORMS. STORM ACTIVITY WILL MOVE EAST OF ROUTES BY MIDNIGHT TONIGHT WITH LINGERING SHOWER ACTIVITY POSSIBLE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && JR/WEILAND
Hazardous weather outlook, Apr 23, 1:46 PM MDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 146 PM MDT WED APR 23 2008 WYZ059>070-241130- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 146 PM MDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE SIERRA MADRE AND SNOWY MOUNTAIN RANGES AS WELL AS ALONG AND EAST OF THE LARAMIE RANGE THIS AFTERNOON INTO EARLY THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE NEAR ANY THUNDERSTORM ACTIVITY EAST OF THE LARAMIE RANGE...WITH THE STRONGEST THUNDERSTORMS POSSIBLE CLOSE TO THE NEBRASKA STATE LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR EAST PORTIONS OF LARAMIE AND GOSHEN COUNTIES THIS AFTERNOON INTO EARLY THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS OBSERVED WITH THUNDERSTORM ACTIVITY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-241130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 146 PM MDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS CAN BE EXPECTED THE REST OF THIS AFTERNOON CONTINUING INTO THE EVENING. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR DAWES...BOX BUTTE...MORRILL AND CHEYENNE COUNTIES. SEVERE WEATHER IS QUITE POSSIBLE IN THOSE COUNTIES... INCLUDING HAIL OVER AN INCH IN DIAMETER...STRONG WIND GUSTS TO 70 MPH...A PERIOD OF HEAVY RAIN AND EVEN TORNADOES. THE SUPERCELLS THAT FORM WILL MOVE TO THE WEST AT 20 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS STRONG THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO THE EVENING. SPOTTERS ARE ENCOURAGED TO REPORT 3/4 INCH HAIL AND STRONG WINDS ASSOCIATED WITH THUNDERSTORM ACTIVITY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:34 PM MDT | Tornado Warning | CYS | Morrill | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.